Hail, Lowndes
- When
- May 1, 2:42 AM CST
- Where
- Lowndes County, 1.38 mi S of (Cbm)columbus Afb
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.630, -88.450
Hail around nickel size fell around Columbus Air Force Base.
As a cold front moved into the region, some storms occurred in association with this front. Hail was the main concern.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
As a cold front moved into the region, some storms occurred in association with this front. Hail was the main concern.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 1, 12:10 AM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 110 AM CDT Sun May 1 2022 .UPDATE... Updated for 06Z aviation discussion. && .AVIATION... 06Z TAF discussion: A weak cold front moving into the forecast area will bring some SHRA and TSRA along parts of the front, and winds will occasionally be variable as it stalls out in the region today. Some BR or FG cannot be ruled out along this boundary around 12Z today, but impacts are more likely to be from an expanding area of low stratus expected to develop before 12Z. MVFR to IFR ceilings can be expected at several sites, gradually mixing and lifting into the VFR range between 15Z to 18Z. Rain chances will move to locations generally south of Interstate 20 after 18Z. /NF/ && .DISCUSSION... A compact shortwave trough and associated closed upper low will continue to slowly lift northeast through the Midwest tonight. At the surface, a trailing cold frontal boundary is currently draped across central Arkansas. Eastward progression of the front will continue to slow as upper support pulls away from the area and the boundary becomes oriented parallel to the upper flow. A few scattered thunderstorms have developed along the front across eastern Arkansas this evening. The upstream environment is characterized by moderate instability (2500 J/kg of MLCAPE) and sufficient deep-layer vertical wind shear (50kts in the 0-6km layer) per the 00z Little Rock sounding, so its no surprise that these storms have take on supercell characteristics with multiple reports of large hail. This activity will gradually shift east/southeast into our northeast Louisiana Parishes, southeast Arkansas Counties as well as the Mississippi Delta. A severe threat will continue into the overnight across these areas with the main hazards being damaging winds and large hail. A brief tornado cannot be ruled out, but meager low-level wind shear will generally preclude the threat for tornadoes. A severe thunderstorm watch remains in effect until 2am for the aforementioned areas. Recent CAM guidance depicts the cluster of supercells over southeast Arkansas growing upscale into a loosely organized linear segment that propagates southeast along the surface-based instability gradient across northeast Louisiana. This is where the greatest potential for severe weather will reside over the next several hours. A pocket of dry air remains in place across central Mississippi where low-level moisture mixed out this afternoon (see 00z JAN sounding). This drier and less buoyant environment will quickly become hostile to convective maintenance with time and eastward extent. Therefore, expecting storms (outside of the previously mentioned complex in northeast Louisiana) to quickly fizzle out as they move towards central Mississippi. As such, mainly showers are expected from the I-55 corridor and east. /TW/ Prior discussion below: The rest of today and tomorrow... This afternoon, a mid-level ridge is making its way east, out of the Lower Mississippi Valley Region, which will allow unseasonably warm temperatures to climb into the middle to upper 80s. At the surface, the exiting ridge is creating sustained southerly flow into the region, which will continue to increase moisture throughout the afternoon. Coincidentally, there is an anomalous low pressure disturbance off of the Mississippi/Alabama Gulf Coast that is generating moisture and instability in E/SE Mississippi. Showers and storms are possible throughout the remainder of the afternoon in this portion of the CWA as this system develops storms along the AL/Ms border. On a larger scale, a mid-level shortwave trough associated with a closed low over the Mid-West is expected to swing a cold front into northwest MS. Ahead of this front, the warm and unstable airmass creeping north into the ArkLaMiss region will allow for the potential of some strong to severe storms this evening into the overnight hours. Guidance is showing mid-level lapse rates ranging ~7.0-7.5 C/Km in the NW portions of the MS Delta region. Along with this, increasing low-level flow is slightly veered. Due to this, a Slight Risk in the far NW Delta and a Marginal Risk that extends along the Natchez Trace has been outlooked by SPC. The main risks will be damaging winds and quarter size hail, however a tornado cannot be ruled out in the slight risk area. Tomorrow, showers and storms will linger in the early morning hours into the afternoon, but a severe risk is not expected. Areas of patchy to dense fog will be possible in the Pine Belt, but is conditional upon the chance of rain. The cold front is expected to stall over NW MS, which will allow for moisture to linger for areas south of the boundary. High temperatures tomorrow will continue to be above average, with highs in the middle to upper 80s. /AJ/ Sunday night through Friday night... The showers and thunderstorms will diminish during the evening hours on Sunday, leaving partly to mostly cloudy skies and lows in the 60s overnight. A short wave will move across the area on Monday and this may kick off a few showers/storms mainly along and north of I-20 Monday afternoon. Another short wave and associated cold front will move into the area on Tuesday, bringing more showers/storms to the area Tuesday into Tuesday evening. The boundary will become stationary over the area on Wednesday, with mainly isolated to scattered diurnal thunderstorm activity. Another strong short wave/cold front will approach the area late in the week, but the ECMWF/GFS timing of this system differs. The GFS is faster with this system, while the ECMWF is slower and deeper with the short wave, thus some potential for severe. Will have to monitor this system for possible inclusion in the HWO/Graphicasts. Highs through the week will be in the mid 80s on Monday climbing into the mid/upper 80s to near 90 on Wednesday and Thursday. /15/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 85 64 86 67 / 35 9 20 7 Meridian 86 63 87 64 / 42 17 22 5 Vicksburg 85 67 86 68 / 30 8 17 9 Hattiesburg 87 65 87 66 / 49 24 12 3 Natchez 83 66 85 67 / 51 8 10 4 Greenville 83 64 83 68 / 9 8 36 23 Greenwood 83 64 84 68 / 18 8 38 19 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/NF/15/AJ
Hazardous Weather Outlook National Weather Service Jackson MS 228 PM CDT Sat Apr 30 2022 ARZ074-MSZ018-011930- Ashley-Bolivar- 228 PM CDT Sat Apr 30 2022 This hazardous weather outlook is for portions of southeast Arkansas, and northwest Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight Tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. ARZ075-LAZ007>009-015-016-023-MSZ019-025>028-034>036-040>042- 011930- Chicot-Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Sunflower-Leflore-Grenada-Carroll-Montgomery- Washington-Humphreys-Holmes-Issaquena-Sharkey-Yazoo- 228 PM CDT Sat Apr 30 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight Tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and up to quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ024>026-MSZ029>033-037>039-043>066-072>074-011930- Catahoula-Tensas-Concordia-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 228 PM CDT Sat Apr 30 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 33 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
Special Weather Statement
National Weather Service Jackson MS
120 AM CDT Sun May 1 2022
LAZ015-023-010715-
Richland LA-Franklin LA-
120 AM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of Richland and
northern Franklin Parishes through 215 AM CDT...
At 120 AM CDT, Doppler radar was tracking a strong thunderstorm over
Start, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rayville, Mangham, Start, Delhi, Bakers, Warden, Holly Ridge,
Archibald, Buckner, Crowville, Alto and Baskin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Louisiana.
&&
LAT...LON 3238 9201 3254 9189 3252 9184 3257 9180
3255 9144 3253 9147 3249 9149 3240 9149
3236 9145 3235 9150 3232 9147 3230 9152
3225 9152 3225 9156 3223 9154 3224 9151
3221 9155 3220 9152 3217 9153 3229 9202
TIME...MOT...LOC 0620Z 284DEG 23KT 3249 9184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DLSpecial Weather Statement
National Weather Service Jackson MS
143 AM CDT Sun May 1 2022
LAZ016-010745-
Madison LA-
143 AM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of northwestern Madison
Parish through 245 AM CDT...
At 143 AM CDT, Doppler radar was tracking a strong thunderstorm over
Delhi, or 16 miles east of Rayville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waverly and Tendal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Louisiana.
&&
LAT...LON 3238 9147 3240 9149 3241 9148 3241 9149
3244 9149 3243 9147 3244 9147 3249 9149
3253 9147 3254 9127 3233 9132 3235 9146
3236 9145 3238 9146 3236 9148 3236 9149
TIME...MOT...LOC 0643Z 282DEG 11KT 3245 9148
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DLSpecial Weather Statement
National Weather Service Jackson MS
158 AM CDT Sun May 1 2022
LAZ016-023-025-010800-
Tensas LA-Madison LA-Franklin LA-
158 AM CDT Sun May 1 2022
...Strong thunderstorms will impact portions of northern Tensas,
southwestern Madison and central Franklin Parishes through 300 AM
CDT...
At 158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Bakers to 6 miles south of
Crowville to near Winnsboro. Movement was southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnsboro, Newellton, Wisner, Newlight, Lake Bruin, Crowville, Cooter
Point, Somerset and Gilbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Louisiana.
&&
LAT...LON 3218 9184 3219 9182 3221 9182 3224 9177
3226 9177 3225 9165 3237 9147 3219 9117
3214 9117 3212 9112 3195 9127 3191 9160
3197 9160 3197 9165 3195 9165 3217 9187
TIME...MOT...LOC 0658Z 309DEG 27KT 3227 9141 3215 9156 3217 9176
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DLSpecial Weather Statement National Weather Service Jackson MS 256 AM CDT Sun May 1 2022 MSZ030-010845- Clay MS- 256 AM CDT Sun May 1 2022 ...A strong thunderstorm will impact portions of northwestern Clay County through 345 AM CDT... At 256 AM CDT, Doppler radar was tracking a strong thunderstorm near Trebloc, or near Montpelier, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Clay County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3372 8872 3373 8893 3381 8893 3381 8872 TIME...MOT...LOC 0756Z 273DEG 19KT 3378 8889 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<40 MPH DL
Special Weather Statement
National Weather Service Jackson MS
338 AM CDT Sun May 1 2022
MSZ030-031-010930-
Lowndes MS-Clay MS-
338 AM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of southeastern Clay
and northern Lowndes Counties through 430 AM CDT...
At 337 AM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus AFB, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kolola Springs around 345 AM CDT.
Caledonia around 350 AM CDT.
Steens around 400 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3339 8830 3352 8866 3368 8857 3368 8850
3367 8849 3367 8850 3366 8852 3365 8851
3366 8850 3366 8846 3368 8843 3367 8842
3369 8839 3369 8837 3370 8835 3369 8826
TIME...MOT...LOC 0837Z 289DEG 29KT 3364 8849
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NFSpecial Weather Statement
National Weather Service Jackson MS
342 AM CDT Sun May 1 2022
LAZ024>026-MSZ053-059-060-010930-
Tensas LA-Concordia LA-Catahoula LA-Adams MS-Jefferson MS-
Claiborne MS-
342 AM CDT Sun May 1 2022
...Strong thunderstorms will impact portions of southwestern Tensas,
northern Concordia and Catahoula Parishes, southwestern Claiborne,
Jefferson and northeastern Adams Counties through 430 AM CDT...
At 341 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lorman to near West Ferriday to near
Aimwell. Movement was south at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Natchez, Vidalia, Ferriday, Alcorn, Jonesville, Fayette, Clayton,
Waterproof, Lee Bayou, Stanton, Rosefield, Lorman, Wildsville,
Spokane, Stampley, Red Lick, Helena, Walters, Mcnair and Aimwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3193 9201 3193 9191 3197 9190 3197 9188
3195 9184 3194 9184 3187 9177 3188 9173
3193 9167 3194 9160 3188 9160 3190 9150
3192 9119 3196 9101 3168 9086 3161 9115
3143 9153 3152 9201
TIME...MOT...LOC 0841Z 344DEG 17KT 3188 9106 3169 9161 3181 9202
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NFThe Columbus AFB radar (KGWX), 32 km away, was scanning. The volume nearest the first event began at 08:44 UTC.
1 hail. Local standard time, as filed.
Hail around nickel size fell around Columbus Air Force Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024774.